Journal of Theoretical Probability

, Volume 13, Issue 2, pp 343–356 | Cite as

A Comparison Theorem on Moment Inequalities Between Negatively Associated and Independent Random Variables

  • Qi-Man Shao


Let {Xi, 1≤in} be a negatively associated sequence, and let {X* i , 1≤in} be a sequence of independent random variables such that X* i and Xi have the same distribution for each i=1, 2,..., n. It is shown in this paper that Ef(∑ n i=1Xi)≤Ef(∑ n i=1X* i ) for any convex function f on R1 and that Ef(max1≤kn n i=kXi)≤Ef(max1≤kn k i=1X* i ) for any increasing convex function. Hence, most of the well-known inequalities, such as the Rosenthal maximal inequality and the Kolmogorov exponential inequality, remain true for negatively associated random variables. In particular, the comparison theorem on moment inequalities between negatively associated and independent random variables extends the Hoeffding inequality on the probability bounds for the sum of a random sample without replacement from a finite population.

negative dependence independent random variables comparison theorem moment inequality 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alam, K., and Saxena, K. M. L. Positive dependence in multivariate distributions. Comm. Statist. A 10, 1183-1196.Google Scholar
  2. 2.
    Barbour, A. D., Holst, L., and Janson, S. (1992). Poisson Approximation, Oxford University Press.Google Scholar
  3. 3.
    Baum, L. E., and Katz, M. (1965). Convergence rate in the law of large numbers. Trans. Amer. Math. Soc. 120, 108-123.Google Scholar
  4. 4.
    Billingsley, P. (1968). Convergence of Probability Measures, John Wiley, New York.Google Scholar
  5. 5.
    Birkel, T. (1988). Moment bounds for associated sequences. Ann. Probab. 16, 1184-1193.Google Scholar
  6. 6.
    Block, H. W., Savits, T. H., and Shaked, M. (1982). Some concepts of negative dependence. Ann. Probab. 10, 765-772.Google Scholar
  7. 7.
    Block, H. W., Savits, T. H., and Shaked, M. (1985). A concept of negative dependence using stochastic ordering. Statist. Probab. Lett. 3, 81-86.Google Scholar
  8. 8.
    Choi, K. P., and Klass, M. J. (1997). Some best possible prophet inequalities for convex functions of sums of independent variates and unordered martingale difference sequences. Ann. Probab. 25, 803-811.Google Scholar
  9. 9.
    Csörgö, M., Horváth, L., and Shao, Q. M. (1993). Convergence of integrals of uniform empirical and quantile processes. Stochastic Process. Appl. 45, 283-294.Google Scholar
  10. 10.
    Ebrahimi, N., and Ghosh, M. (1981). Multivariate negative dependence. Comm. Statist. A 10, 307-337.Google Scholar
  11. 11.
    Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58, 13-30.Google Scholar
  12. 12.
    Hsu, P. L., and Robbins, H. (1947). Complete convergence and the law of large numbers. Proc. Nat. Acad. Sci. U.S.A. 33, 25-31.Google Scholar
  13. 13.
    Jogdeo, K., and Patil, G. P. (1975). Probability inequalities for certain multivariate discrete distributions. SankhyäB 37, 158-164.Google Scholar
  14. 14.
    Johnson, W. B., Schechtman, G., and Zinn, J. (1985). Best constants in moment inequalities for linear combinations of independent and exchangeable random variables. Ann. Probab. 13, 234-253.Google Scholar
  15. 15.
    Joag-Dev, K., and Proschan, F. (1983). Negative association of random variables with applications. Ann. Statist. 11, 286-295.Google Scholar
  16. 16.
    Karlin, S., and Rinott, Y. (1980). Classes of orderings of measures and related correlation inequalities. Il. Multivariate reverse rule distributions. J. Multivar. Anal. 10, 499-516.Google Scholar
  17. 17.
    Lehmann, E. L. (1966). Some concepts of dependence. Ann. Math. Statist. 43, 1137-1153.Google Scholar
  18. 18.
    Matula, P. (1992). A note on the almost sure convergence of sums of negatively dependent random variables. Statist. Probab. Lett. 15, 209-213.Google Scholar
  19. 19.
    Newman, C. M. (1980). Normal fluctuations and the FKG systems. Comm. Math. Phys. 74, 119-128.Google Scholar
  20. 20.
    Newman, C. M. (1984). Asymptotic independence and limit theorems for positively and negatively dependent random variables. In Y. L. Tong (ed.), Inequalities in Statistics and Probability, Institute of Mathematical Statistics, Hayward, CA, pp. 127-140.Google Scholar
  21. 21.
    Newman, C. M., and Wright, A. L. (1981). An invariance principle for certain dependent sequences. Ann. Probab. 9, 671-675.Google Scholar
  22. 22.
    Roberts, A. W., and Verberg, D. E. (1973). Convex Functions, Academic Press, New York.Google Scholar
  23. 23.
    Rosenthal, H. P. (1970). On the subspaces of Lp( p>2) spanned by sequence of independent random variables. Israel J. Math. 8, 273-303.Google Scholar
  24. 24.
    Shao, Q. M., and Su, C. (1999). The law of the iterated logarithm for negatively associated random variables. Stoch. Process. 83, 139-148.Google Scholar
  25. 25.
    Shao, Q. M., and Yu, H. (1996). Weak convergence for weighted empirical processes of dependent sequences. Ann. Probab. 24, 2098-2127.Google Scholar
  26. 26.
    Stout, W. F. (1974). Almost Sure Convergence, Academic Press, New York.Google Scholar
  27. 27.
    Su, C., and Wang, Y. B. (1995). A moment inequality of negatively associated sequence with its applications, Manuscript.Google Scholar
  28. 28.
    Su, C., Zhao, L. C., and Wang, Y. B. (1997). Moment inequalities and weak convergence for negatively associated sequences, Science in China (A) 40, 172-182.Google Scholar

Copyright information

© Plenum Publishing Corporation 2000

Authors and Affiliations

  • Qi-Man Shao
    • 1
  1. 1.Department of MathematicsUniversity of OregonEugene

Personalised recommendations